Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 246, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2017, 10:46 PM CDT for 4 counties in Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 10:46 PM CDT (03:46 UTC)
- Expired
- Jun 29, 2017, 11:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:53 PM CDT | HAIL 0.88 | 2 E Fowler, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
412
WUUS53 KDDC 300346
SVRDDC
KSC025-057-069-119-300445-
/O.NEW.KDDC.SV.W.0246.170630T0346Z-170630T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1046 PM CDT THU JUN 29 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Ford County in southwestern Kansas...
Northern Meade County in southwestern Kansas...
Southeastern Gray County in southwestern Kansas...
Northern Clark County in southwestern Kansas...
* Until 1145 PM CDT
* At 1045 PM CDT, a severe thunderstorm was located 7 miles north of
Fowler, or 15 miles southeast of Montezuma, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Meade, Plains, Ashland, Bucklin, Minneola, Fowler, Ford, Bloom,
Kingsdown, Missler, Clark State Lake, Lexington, Big Basin Preserve
and The Hobart Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 10060 3736 10061 3743 10064 3765 10010
3769 9958 3717 9955
TIME...MOT...LOC 0345Z 268DEG 13KT 3748 10019
HAIL...1.50IN
WIND...60MPH
$$
RBURG2 follow-up statements
731
WWUS53 KDDC 300423
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1123 PM CDT THU JUN 29 2017
KSC069-119-300432-
/O.CAN.KDDC.SV.W.0246.000000T0000Z-170630T0445Z/
Meade KS-Gray KS-
1123 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MEADE AND
SOUTHEASTERN GRAY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southwestern Kansas.
LAT...LON 3721 10008 3744 10010 3757 10010 3760 9958
3717 9955
TIME...MOT...LOC 0422Z 268DEG 13KT 3748 10002
$$
KSC025-057-300445-
/O.CON.KDDC.SV.W.0246.000000T0000Z-170630T0445Z/
Ford KS-Clark KS-
1123 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHERN FORD AND NORTHERN CLARK COUNTIES...
At 1122 PM CDT, a severe thunderstorm was located near Minneola, or
19 miles south of Dodge City, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ashland, Bucklin, Minneola, Bloom, Kingsdown, Clark State Lake,
Lexington and Big Basin Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 10008 3744 10010 3757 10010 3760 9958
3717 9955
TIME...MOT...LOC 0422Z 268DEG 13KT 3748 10002
HAIL...1.25IN
WIND...60MPH
$$
RBURG606
WWUS53 KDDC 300445
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1145 PM CDT THU JUN 29 2017
KSC025-057-300452-
/O.EXP.KDDC.SV.W.0246.000000T0000Z-170630T0445Z/
Ford KS-Clark KS-
1145 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORD AND NORTHERN
CLARK COUNTIES WILL EXPIRE AT 1145 PM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, this severe thunderstorm warning will be
allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southwestern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Clark county.
LAT...LON 3721 10008 3744 10010 3757 10010 3760 9958
3717 9955
TIME...MOT...LOC 0442Z 268DEG 13KT 3748 9993
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:40 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 29, 9:40 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 940 PM CDT Thu Jun 29 2017 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 939 PM CDT Thu Jun 29 2017 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a near stationary frontal boundary stretches from the Oklahoma Panhandle northeast across central Kansas. && .SHORT TERM...(This evening through Friday) Issued at 208 PM CDT Thu Jun 29 2017 Convective allowing models are fairly aggressive with respect to upscale thunderstorm growth across western into south central Kansas this evening. The old cold front has already begun to wash out with models shoeing more broad easterly surface winds heading into tonight. As earlier concerns of initial development across the far southeast have waned, models such as the HRRR have become more aggressive with the upscale growth into a qlcs wind event well into central Kansas before midnight. We've increased pops to account for these latest model runs, as well as adjusted overnight lows for early Friday morning downward. Large hail up to 2 inches may be the primary threat in the western counties while a wind threat and heavy rain threat may be more likely with time this evening into central Kansas counties. Friday the area will be under the influence of weak northeasterly surface flow, as a a midlevel shortwave move across the KS/NE line by the afternoon. This should produce scattered showers and thunderstorms through the afternoon given the average MUCAPES around 500 j/KG. .LONG TERM...(Friday night through Thursday) Issued at 208 PM CDT Thu Jun 29 2017 The front and major instability/CAPE axis moves farther southeast into the southern Plains by Saturday. Any storm threats by Saturday might be in the extreme west it at all. However, the entire southern High Plains region maintains relatively high dew points, with richer moisture not being scoured out. The GFS already has a trough across the Rockies by Sunday with vorticity advection into Kansas by Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 603 PM CDT Thu Jun 29 2017 Short term models earlier this afternoon have been in good agreement with bringing a cluster of strong to severe thunderstorms across western Kansas early tonight. Strong winds and heavy rainfall appear to be the main hazards. Timing so fair has also been in decent agreement between the last few runs so will follow the latest trend and introduce strong winds in excess of 45 knots and at least IFR visibilities and ceilings with these storms. Timing and track favors the Garden City terminal between 01z and 03z Friday and the Dodge City, Hays and possibly even Liberal terminals between 02z and 04z Friday. Once these storms pass the prevailing winds will become north northeast at 10 to 15 knots through the remainder of the night. Model soundings suggest the potential for some MVFR stratus being possible between late tonight, especially between 09z and 15z Friday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 60 87 / 50 20 10 0 GCK 63 82 58 88 / 50 10 10 10 EHA 62 82 59 86 / 30 10 20 10 LBL 64 84 60 88 / 30 10 10 10 HYS 63 81 59 88 / 40 20 10 0 P28 69 86 63 89 / 70 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 18 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 426 AM CDT Thu Jun 29 2017 KSZ030-031-043>046-061>066-074>081-084>090-300930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas this evening. The main threat will be golf ball to tennis ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible Friday with the potential for up to quarter size hail and wind gusts upward of 60 mph. Thunderstorms will then be possible nearly each day through the early part of next week. However, the potential for severe weather is low. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly east of a Garden City to Ashland line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, Jun 29, 7:46 PM CDT, 3 hours before
Special Weather Statement National Weather Service Dodge City KS 746 PM CDT THU JUN 29 2017 KSZ061-074-300145- Stanton KS-Hamilton KS- 746 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHWESTERN STANTON COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 746 PM CDT/646 PM MDT/, Doppler radar was tracking a strong thunderstorm 4 miles south of Holly, or 19 miles west of Syracuse, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3807 10204 3792 10163 3761 10176 3762 10204 TIME...MOT...LOC 0046Z 300DEG 26KT 3799 10211 RBURG
Special weather statement, Jun 29, 8:51 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Dodge City KS 851 PM CDT THU JUN 29 2017 KSZ030-300245- Trego KS- 851 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 945 PM CDT... At 851 PM CDT, Doppler radar was tracking a strong thunderstorm near Voda, or 9 miles northwest of Wakeeney, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah, Collyer, Voda and Riga. LAT...LON 3889 9961 3890 10015 3913 10015 3913 9963 TIME...MOT...LOC 0151Z 274DEG 27KT 3908 10004 RBURG
Local storm report, Jun 29, 9:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
923 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 3 NE MANTER 37.55N 101.85W
06/29/2017 M1.75 INCH STANTON KS EMERGENCY MNGR
&&
JFLocal storm report, Jun 29, 9:25 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 12 NNE RICHFIELD 37.41N 101.67W
06/29/2017 M3.00 INCH STANTON KS PUBLIC
&&
JFLocal storm report, Jun 29, 9:34 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 10 NNW FETERITA 37.29N 101.52W
06/29/2017 E1.00 INCH STEVENS KS PUBLIC
&&
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:46 PM CDT | Special Weather Statement | DDC | Hamilton | 59 min |
| Jun 29, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 46 min |
| Jun 29, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 46 min |
| Jun 29, 8:51 PM CDT | Special Weather Statement | DDC | Trego | 54 min |
| Jun 29, 9:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 57 min |
| Jun 29, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 52 min |
| Jun 29, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 68 min |
| Jun 29, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 42 min |
| Jun 29, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
| Jun 29, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 11 min |
| Jun 29, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 46 min |
| Jun 29, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 24 min |
| Jun 29, 11:51 PM CDT | Special Weather Statement | DDC | Pratt | 24 min |
| Jun 30, 12:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
| Jun 30, 12:30 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 60 min |
| Jun 30, 12:59 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pawnee, Pratt, Stafford | 46 min |
| Jun 30, 1:21 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 54 min |
| Jun 30, 2:17 AM CDT | Special Weather Statement | DDC | Barber | 58 min |
| Jun 30, 2:42 AM CDT | Special Weather Statement | DDC | Clark | 63 min |
| Jun 30, 2:53 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 52 min |
| Jun 30, 3:30 AM CDT | Special Weather Statement | DDC | Comanche | 60 min |
| Jun 30, 3:46 AM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.